Washington, 2012

Flood in Washington, June 4 to 7, 2012

June 4 to 7, 2012 · NWS PDT · 1 event in 1 county or zone

Snowmelt and increased reservoir releases caused minor flooding on the Naches River from June 4 to June 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Snowmelt and increased reservoir releases caused minor flooding on the Naches River from June 4 to June 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 4, 9:15 PM PST, 45 minutes earlier.

Area forecast discussion, Jun 4, 9:15 PM PST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
1015 PM PDT MON JUN 4 2012

UPDATED AVIATION DISCUSSION

.UPDATE...LIGHT TO MODERATE RAIN IS FALLING OVER NORTHEAST OREGON
WITH LIGHTER AMOUNTS ELSEWHERE IN THE CWA. STRONG THUNDERSTORMS
SKIRTED COLUMBIA AND WALLOWA COUNTIES EARLIER TONIGHT. THE THREAT
OF SEVERE THUNDERSTORMS HAS ENDED BUT ISOLATED THUNDERSTORMS MAY
OCCUR IN WALLOWA COUNTY AND CENTRAL OREGON. FLOOD WATCH REMAINS IN
EFFECT FOR MOST OF NORTHEAST OREGON. THERE WERE 4 REPORTS OF .5 TO
.6 INCH IN THE GRANDE RONDE VALLEY. OVER .5 INCH HAS FALLEN AT
MEACHAM AND MEACHAM LAKE. THE UPPER LEVEL TROUGH WILL REMAIN OVER
THE CWA UNTIL TUESDAY EVENING WITH MORE RAIN EXPECTED.  COONFIELD

&&

.AVIATION...06Z TAFS...WIDESPREAD RAIN WILL CONTINUE OVERNIGHT WITH
SOME PERIODS OF HEAVIER RAIN FROM KPDT AND KALW THROUGH KPSC WITH
OVERCAST CEILINGS AT LOW VFR/MVFR/IFR LEVELS WILL BE PRESENT THROUGH
12Z TOMORROW MORNING.  KYKM, KDLS, KRDM AND KBDN WILL IMPROVE TO VFR
LEVELS AFTER 09Z AS SHOWERS WIND DOWN IN THOSE WESTERN LOCATIONS
WINDS WILL BE INCREASING TO 10 TO 20 KTS WITH GUSTS TO 25 KTS.
WINDS WILL INCREASE FURTHER AT KDLS EASTWARD THROUGH KPDT AND KALW
ON TUESDAY WITH 15 TO 25 KT AND GUSTS TO 30KTS. 76

&&

.PREV DISCUSSION... /ISSUED 244 PM PDT MON JUN 4 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...THE UPPER TROUGH OFF
THE WEST COAST CONTINUES TO DIG SOUTHEAST, BECOMING NEGATIVELY
TILTED. THIS SYSTEM HAS BEEN PUSHING CONSIDERABLE AMOUNTS OF
MOISTURE INTO THE REGION. A BAND OF STEADY RAIN NOW EXTENDS FROM
CROOK AND WESTERN GRANT COUNTIES NORTH INTO THE COLUMBIA BASIN.
NUMEROUS SHOWERS ARE OCCURRING WEST AND EAST OF THIS BAND.
THUNDERSTORMS HAVE ALSO DEVELOPED OVER EXTREME EASTERN GRANT COUNTY
INTO UNION COUNTY. THE POTENTIAL FOR STRONG, OR EVEN SEVERE STORMS,
CONTINUES TO EXIST. THE BEST CHANCES OF STRONG OR SEVERE STORMS WILL
BE OVER UNION AND WALLOWA COUNTIES IN OREGON AND COLUMBIA COUNTY IN
WASHINGTON WHERE DAYTIME HEATING WAS THE STRONGEST. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THESE COUNTIES. EXPECT THIS
THUNDERSTORM THREAT TO WIND DOWN THROUGH EARLY EVENING AS THE
PERSISTENT RAIN BAND SHIFTS EAST INTO THESE AREAS. WILL DROP GRANT
COUNTY FROM THE WATCH BY 3 PM. STRAY THUNDERSTORMS MAY BE POSSIBLE
FROM CENTRAL GRANT COUNTY NORTH INTO THE BLUE MOUNTAIN FOOTHILLS,
THOUGH THESE AREAS ARE LOOKING TO BECOME TOO STABILIZED FOR THUNDER.
A FEW COLD CORE STORMS HAVE DEVELOPED OVER SOUTHWEST OREGON NEAR AN
UPPER LEVEL WAVE. THESE STORMS SHOULD DRIFT INTO DESCHUTES AND CROOK
COUNTIES LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS MAY
DRIFT TO SOUTHERN GRANT COUNTY OVERNIGHT. OVERNIGHT THE PERSISTENT
RAIN BAND WILL SLOWLY MOVE THROUGH OUR NORTHEASTERN MOST ZONES.
PRECIP TOTALS, ESPECIALLY IN BLUE AND WALLOWA MOUNTAINS, MAY
APPROACH AN INCH. THIS COULD RESULT IN A SIGNIFICANT INCREASE IN
RUNOFF RAISE STREAM LEVELS. THUS A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY.

THE UPPER TROUGH WILL SWING ACROSS THE REGION TUESDAY. THUS SHOWERS
WILL CONTINUE OVER OUR EASTERN ZONES, BUT THE SHOWERS SHOULD BECOME
MORE SCATTERED ELSEWHERE ON TUESDAY. WINDS WILL BECOME BREEZY
TONIGHT INTO TUESDAY. SNOW LEVELS WILL LOWER TO 4500 TO 5000 FEET ON
TUESDAY. THUS SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE ABOVE THESE
LEVELS. DRIER WESTERLY FLOW WILL SPILL INTO THE REGION TUESDAY NIGHT
THROUGH WEDNESDAY. THIS WILL CAUSE A GRADUAL, BUT CONTINUOUS
DECREASE IN SHOWERS AREA WIDE. ANOTHER PACIFIC SYSTEM MAY PUSH SOME
LIGHT RAIN INTO CENTRAL OREGON AND WASHINGTON BY EARLY THURSDAY
MORNING. 90

LONG TERM...THURSDAY THROUGH MONDAY. ON THURSDAY..THE NEXT IN THE
SERIES OF LOWS MOVES TO 130W WITH SOUTHWEST FLOW ACROSS THE REGION.
THIS LOW MOVES ONTO THE WASHINGTON COAST ON FRIDAY MORNING AND THEN
SLOWLY TRACKS ACROSS OREGON AND WASHINGTON THROUGH SATURDAY. THIS
SYSTEM WILL BRING IN ANOTHER ROUND OF RAIN WITH SOME THUNDERSTORMS
FOR POSSIBLE SATURDAY AFTERNOON AND EVENING WITH THE COLD UPPER LOW
ON TOP OF THE REGION. TEMPERATURES WILL BE QUITE COOL THROUGH THE
REST OF THE WEEK AS WELL WITH HIGHS ON THURSDAY AND FRIDAY ABOUT 10
DEGREES BELOW NORMAL.  ON SUNDAY...THE COOL NORTHWEST FLOW CONTINUES
OVER THE AREA...BUT MAY SEE SOME SHOWERS OVER THE FAR NORTHEAST
MOUNTAINS AS THE MOISTURE WRAPS BACK AROUND THE LOW. THEN FOR
MONDAY...THE MODELS ARE SHOWING SOME RIDGING WITH DRY AND WARMER
CONDITIONS FOR MOST OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  57  40  65 / 100  70  20  10
ALW  52  57  44  66 / 100  70  20  10
PSC  55  63  46  72 /  90  60  10  10
YKM  51  62  38  69 /  70  40  10  10
HRI  53  63  44  70 /  90  60  10  10
ELN  49  59  42  66 /  80  50  10  10
RDM  41  55  32  64 /  90  50  10  10
LGD  46  52  38  62 / 100  80  40  20
GCD  44  56  36  65 /  90  70  20  10
DLS  54  60  44  68 /  90  40  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH TUESDAY AFTERNOON ORZ049-050-502-503-507-508.

WA...FLOOD WATCH THROUGH TUESDAY AFTERNOON WAZ029-030.

&&

THREAT INDEX
TUESDAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/76/76
Hazardous weather outlook, Jun 4, 7:45 PM PST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
845 PM PDT MON JUN 4 2012

UPDATED FOR THUNDERSTORM AND FLOODING COVERAGE

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
845 PM PDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

FLOODING
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON

THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A STRONG STORM SYSTEM IS MOVING ACROSS THE REGION TONIGHT...BRINGING
HEAVY RAIN AND THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS ARE NO
LONGER EXPECTED AND COVERAGE HAS DECREASED TO ISOLATED. THE BIGGEST
IMPACTS FROM THE STORM WILL BE OVER EASTERN OREGON AND EXTREME
SOUTHEAST WASHINGTON WHERE SOME SMALL STREAM FLOODING WILL BE
POSSIBLE. FLOOD WATCHES ARE IN EFFECT UNTIL TUESDAY AFTERNOON.
PLEASE REFER TO PRODUCT  PDXFFAPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING TUESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
     SOUTHERN BLUE MOUNTAINS OF OREGON

HE TROUGH WILL EXIT LATE TUESDAY...BUT ANOTHER TROUGH WILL ARRIVE
LATE THIS WEEK WITH MORE SHOWERS. THERE IS THE POSSIBILITY OF
THUNDERSTORMS WITH THIS LATE WEEK STORM AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jun 4, 6:21 PM PST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
721 PM PDT MON JUN 4 2012

ORZ050-050315-
WALLOWA COUNTY OR-
721 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLOWA COUNTY UNTIL 815
PM PDT...

AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST
OF COUNCIL TO 23 MILES NORTHWEST OF COUNCIL...AND MOVING NORTH AT 65
MPH. THESE STORMS WILL MOVE THROUGH WALLOWA COUNTY EAST OF IMNAHA.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LAT...LON 4551 11654 4547 11654 4533 11666 4514 11672
      4510 11677 4510 11678 4586 11681 4582 11676
      4583 11671 4579 11666 4579 11659 4574 11653
      4569 11652 4562 11646
TIME...MOT...LOC 0220Z 181DEG 55KT 4501 11601 4505 11665

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yakima

When
June 4, 10:00 PM PST to June 7, 3:45 AM PST
Where
Yakima County, Naches to 2.63 mi NNW of Tieton
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
46.730, -120.700

The Yakima River at Naches crested at 16.44 feet at 5:15 pm on June 6th. Flood stage is 16.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383482.